Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 37, NWS New York, NY

June 16, 20084 counties in New York

NWS New York, NY issued this severe thunderstorm warning at Jun 16, 2008, 6:34 PM EDT for 4 counties in New York. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2008, 6:34 PM EDT (22:34 UTC)
Expired
Jun 16, 2008, 7:15 PM EDT
In force
41 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Orange County, NY, Putnam County, NY, Rockland County, NY, Westchester County, NY

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:50 PM EDTHAIL 0.88Yorktown Heights, NYNICKEL SIZE HAIL
Jun 16, 6:55 PM EDTHAIL 1Yorktown Heights, NYQUARTER SIZE HAIL
Jun 16, 7:00 PM EDTTSTM WND DMGNewburgh, NYROUTE 300 AND ROUTE 17K CLOSED DUE TO FALLEN DEBRIS
Jun 16, 7:00 PM EDTHAIL 0.25Newburgh, NYQUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:21 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 162235
SVROKX
NYC071-079-087-119-162315-
/O.NEW.KOKX.SV.W.0037.080616T2234Z-080616T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
634 PM EDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTCHESTER COUNTY IN SOUTHEAST NEW YORK...
  ROCKLAND COUNTY IN SOUTHEAST NEW YORK...
  PUTNAM COUNTY IN SOUTHEAST NEW YORK...
  EASTERN ORANGE COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 715 PM EDT...

* AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM COLD SPRING TO HAVERSTRAW...OR ALONG A LINE EXTENDING FROM
  BEACON TO HAVERSTRAW...AND MOVING SOUTHEAST AT 37 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  UPPER NYACK...OSSINING AND NYACK BY 640 PM...
  TARRYTOWN...TAPPAN...ORANGEBURG AND YORKTOWN HEIGHTS BY 645 PM...
  DOBBS FERRY...MOUNT KISCO AND HAWTHORNE BY 650 PM...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4156 7396 4151 7399 4145 7398 4149 7393
      4150 7387 4149 7385 4133 7397 4137 7355
      4129 7355 4121 7348 4111 7372 4097 7389
      4100 7390 4111 7417 4159 7402
TIME...MOT...LOC 2234Z 298DEG 32KT 4146 7388 4119 7394

$$

BAS
2 follow-up statements
000 
WWUS51 KOKX 162259
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
657 PM EDT MON JUN 16 2008

NYC071-162307-
/O.CAN.KOKX.SV.W.0037.000000T0000Z-080616T2315Z/
ORANGE NY-
657 PM EDT MON JUN 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ORANGE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE COUNTY...THUS THE 
WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4149 7385 4133 7397 4137 7355 4129 7355
      4121 7348 4111 7372 4097 7389 4100 7390
      4111 7417 4125 7410 4132 7398 4140 7395
      4145 7398 4149 7393 4150 7387
TIME...MOT...LOC 2257Z 298DEG 32KT 4136 7364 4109 7370

$$

NYC079-087-119-162315-
/O.CON.KOKX.SV.W.0037.000000T0000Z-080616T2315Z/
PUTNAM NY-ROCKLAND NY-WESTCHESTER NY-
657 PM EDT MON JUN 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR WESTCHESTER...ROCKLAND AND PUTNAM COUNTIES...

AT 654 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF GOLDENS BRIDGE TO THORNWOOD...OR
ALONG A LINE EXTENDING FROM BREWSTER TO 6 MILES NORTH OF WHITE
PLAINS...MOVING SOUTHEAST AT 37 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BREWSTER AND NORTH SALEM AT 710 PM

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4149 7385 4133 7397 4137 7355 4129 7355
      4121 7348 4111 7372 4097 7389 4100 7390
      4111 7417 4125 7410 4132 7398 4140 7395
      4145 7398 4149 7393 4150 7387
TIME...MOT...LOC 2257Z 298DEG 32KT 4136 7364 4109 7370

$$

SMITH
000 
WWUS51 KOKX 162312
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
712 PM EDT MON JUN 16 2008

NYC079-087-119-162322-
/O.EXP.KOKX.SV.W.0037.000000T0000Z-080616T2315Z/
PUTNAM NY-ROCKLAND NY-WESTCHESTER NY-
712 PM EDT MON JUN 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTCHESTER...ROCKLAND AND
PUTNAM COUNTIES WILL EXPIRE AT 715 PM EDT...

SEVERE STORMS HAVE MOVED EAST OUT OF THE WARNED AREA...THUS THE 
WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4149 7385 4133 7397 4137 7355 4129 7355
      4121 7348 4111 7372 4097 7389 4100 7390
      4111 7417 4125 7410 4132 7398 4140 7395
      4145 7398 4149 7393 4150 7387
TIME...MOT...LOC 2312Z 298DEG 32KT 4129 7348 4102 7355

$$

BAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:25 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 16, 5:25 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
525 PM EDT MON JUN 16 2008

.SYNOPSIS...
A TROUGH AND COLD FRONT ARE EXPECTED TO MOVE THROUGH THE REGION
THE EVENING THROUGH TONIGHT...WITH SHOWERS AND THUNDERSTORMS
ACCOMPANYING THESE FEATURES. AN UPPER LEVEL LOW WILL THEN SETTLE
TO THE NORTH AND LINGER THROUGH THE WEEK WITH UNSETTLED WEATHER
AND COOLER THAN NORMAL TEMPERATURES ANTICIPATED.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

MESOSCALE UPDATE...
SQUALL LINE STRETCHING NE TO SW FROM THE MID HUDSON VALLEY TO NE
PA...ALONG PRE-FRONTAL TROUGH...WILL SINK SE INTO ORANGE AND
PUTNAM COUNTIES WITHIN THE HOUR...AND THROUGH MUCH OF THE LOWER
HUDSON VALLEY...NE NJ...AND SW CONN THROUGH AROUND 7 PM. ENTERING
NYC AREA BETWEEN 7 AND 8 PM. WITH LIS  AND MLCAPES AROUND 1000
J/KG ACROSS NYC/NE JERSEY/LOWER HUDSON VALLEY/SW CONN THE LINE
SHOULD MAINTAIN ITS STRENGTH AS IT WORKS SE THROUGH AROUND 8 PM.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE LINE.
RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR ARE POSSIBLE WITH THE
LINE. ANY BOWING SEGMENTS MAY PRODUCE EVEN STRONGER WINDS THAT
WILL HAVE TO BE DEALT WITH BY SEVERE THUNDERSTORM WARNINGS. THE
LINE IS EXPECTED TO WEAKEN AS IT TREKS SE OF NYC AND INTO SE CONN
THROUGH THE LATE EVENING AS IT ENCOUNTERS A MORE STABLE MARINE
AIRMASS.

ANY ROTATING CELLS THAT DEVELOP AHEAD OF THE SQUALL LINE OVER THE
NEXT FEW HOURS...ACROSS THE LOWER HUDSON VALLEY/SW CONN/NE NJ/NYC
HAVE THE CAPABILITY OF PRODUCING LARGE HAIL IN ADDITION TO WIND
GUSTS

THE CONVECTION ALONG THE PRE- FRONTAL TROUGH IS BEING AIDED BY
FORCING FROM AN APPROACHING MID-LEVEL JET STREAK...AND HEIGHT
FALLS AND INCREASING DEEP LAYER SHEAR AHEAD OF AN UPPER LOW DIVING
SOUTHEAST FROM THE GREAT LAKES.

A SEVERE THUNDERSTORM WATCH FROM SPC CONTINUES FOR THE WESTERN
HALF OF THE CWA UNTIL 1Z AS 30-40 KT OF UNIDIRECTIONAL SHEAR AND
STRONG MID LEVEL FLOW SHOULD SUPPORT SOME BOWING LINE SEGMENT AND
SUPERCELL DEVELOPMENT THIS AFTERNOON/EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE MAIN THREATS WITH ANY SEVERE STORMS.

SOUTHERLY FLOW OFF COOL OCEAN WATERS AND STRONG INVERSION HAS KEPT
MARINE LAYER INTACT ACROSS EASTERN LI AND SE CONN AND SHOULD KEEP
SEVERE THREAT TO A MINIMUM THIS AFTERNOON/EVENING. STILL WITH THE
AVAILABLE FORCING AND MARGINAL ELEVATED INSTABILITY...A FEW STRONG
STORMS TO ISOLATED SEVERE ARE POSSIBLE. WOULD THINK LARGE HAIL
WOULD BE MAIN SEVERE THREAT...WITH GUSTY WINDS...AND HEAVY RAIN.

COLD FRONT APPROACHES THE REGION AFTER MIDNIGHT...AND THEN SLOWLY
TRACKS EAST THROUGH TUESDAY MORNING AS STACKED LOW DIVES ACROSS
THE GREAT LAKES REGION.

SHOWERS AND TSTMS LIKELY CONTINUE AHEAD OF THE COLD FRONT AS IT
TRACKS W TO E FROM AROUND 06Z THROUGH TUES MORNING. BUT WITH
ATMOSPHERIC UPHEAVAL IN WAKE OF PRE-FRONTAL CONVECTION AND LOSS OF
DAYTIME INSTABILITY...WIDESPREAD SEVERE THREAT WILL DIMINISH AFTER
MIDNIGHT. BUT SOME STRONG STORMS AND AN ISOLATED SEVERE STORM
STILL POSSIBLE WITH LEFT FRONT QUAD OF JET FORCING OVER THE
REGION...30 TO 35 KT UNIDIRECTIONAL DEEP LAYER SHEAR...AND A
MARGINALLY UNSTABLE ENVIRONMENT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
ANOMALOUSLY STRONG CLOSED LOW WILL MEANDER THROUGH THE EASTERN GREAT
LAKES AND INTERIOR NORTHEAST THROUGH THE PERIOD. WITH ITS ASSOCIATED
COLD POOL WORKING OVER THE REGION...A SERIES OF WEAK SHORTWAVES
ROTATE AROUND THE UPPER LOW...AND DAYTIME HEATING...LOOKING FOR
DIURNALLY DRIVEN SHRA/ISOLD TSRA ACTIVITY THROUGH THE PERIOD.

ON TUESDAY...SHORTWAVE AND COLD FRONT WORK EAST OF THE REGION TUES
MORNING...WITH SHRA/TSRA ACTIVITY WORKING EAST BY MIDDAY. IN ITS
WAKE...LOW-MID LEVEL WESTERLY FLOW SHOULD ALLOW FOR PARTIAL
CLEARING. ANOTHER SHORTWAVE APPROACHES NW SECTIONS LATER IN THE
AFTERNOON WITH LEADING EDGE OF ASSOCIATED MID-LEVEL COLD POOL.

WITH MORNING SUNSHINE AND OFFSHORE FLOW...TEMPS SHOULD CLIMB TO
NEAR NORMAL LEVELS. SLIGHT CHANCE FOR AFTERNOON CONVECTION NW OF NYC
WITH STEEPENED MID-LEVEL LAPSE RATES...DAYTIME HEATING AND
APPROACHING SHORTWAVE. TEMPERATURES GENERALLY IN THE UPPER 70S TO
AROUND 80 DEGREES.

TUESDAY NIGHT SHOULD REMAIN MAINLY DRY...ALTHOUGH AN ISOLATED SHOWER
POSSIBLE EARLY. TEMPS SLIGHTLY BELOW NORMAL WITH WEAK CAA.

CLOSED LOW SINKS FURTHER SE ACROSS NORTHERN NY AND CENTRAL NEW
ENGLAND ON WEDNESDAY. STRONGER SHORTWAVE PIVOTS AROUND CLOSED LOW
AND THROUGH REGION WED AFTERNOON/EVE WITH SURFACE TROUGH WORKING
ACROSS THE REGION. WOULD EXPECT BETTER CHANCE OF INSTABILITY
SHOWERS AND A FEW LOW TOPPED THUNDERSHOWERS ON WEDNESDAY WITH
MARGINAL INSTABILITY SURFACE AND ALOFT. SMALL HAIL POTENTIAL WITH
ANY CONVECTION WITH COLD POOL ALOFT. WITH COLD TEMPS ALOFT AND
PLENTY OF INSTABILITY CLOUD COVER...WOULD EXPECT TEMPS TO RUN
SEVERAL DEGREES BELOW NORMAL...LOWER 70S CITY/COAST AND UPPER 60S
TO AROUND 70 INTERIOR.

CLOSED LOW PULLS NORTH INTO NORTHERN NEW ENGLAND ON THURSDAY...WITH
DEEP TROUGH AXIS HOLDING TO THE WEST OF THE CWA. VORT LOBE APPEARS
TO APPROACH REGION FROM SW ON THURSDAY...WHICH SHOULD ONCE AGAIN
BRING THE CHANCE FOR LATE AFTERNOON/EVENING INSTABILITY SHRA.
WITH COLD POOL PULLING NORTH OF THE REGION...WOULD THINK
CONVECTION WOULD BE ISOLATED. TEMPS CONTINUE TO RUN BELOW
SEASONABLE(LOWER 70S)WITH INSTABILITY CLOUD COVER AND 850 HPA
TEMPS AROUND 8C.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GRADUAL FILLING AND LIFTING OF ANOMALOUS EAST COAST TROUGH IS
FORECAST TO START THURSDAY...THOUGH THIS APPEARS TO BE A VERY SLOW
PROCESS WITH LONG WAVE RETROGRADING SLOWLY WESTWARD OVER THE
WEEKEND.

00Z NAEFS ALONG WITH 00Z ECMWF AND 12Z OPERATIONAL GFS WERE
EXAMINED. UNCERTAINTY INCREASES WITH THE DEPTH OF THE TROUGH THROUGH
THE WEEKEND. THE SHORTWAVE ENERGY SEEN IN THE 12Z GFS AND 00Z ECMWF
AFFECTING OUR REGION FOR SUNDAY AFTERNOON IS LOW CONFIDENCE BASED ON
NAEFS.

TEMPS SHOULD RETURN TO NEAR NORMAL BY SATURDAY AS TROUGH CONTINUES
LIFTING.

WILL ALLOW FOR CONTINUATION OF CHANCE DIURNAL (AFTN/EVE) CONVECTION
ON FRIDAY AS INSTABILITY CONTINUES WITH COLD POOL ALOFT. TOTAL TOTAL
INDICES IN THE MID 50S AND LIS IN THE -2 TO -4 C RANGE.

WHILE HAVE DRIED THINGS OUT FOR SATURDAY AFTN/EVE AS COLD POOL ALOFT
SHOULD WARM ENOUGH TO LIMIT CONVECTION - THINK AT LEAST ISOLATED
CONVECTION WOULD REMAIN - 20 POP USED.

CHANCE CONVECTION RETURNS SUNDAY AFTERNOON AS AT LEAST A FAIR CHANCE
OF A SIGNIFICANT SHORTWAVE AND SEVERE WX. 12Z GFS SOUNDINGS PRODUCE
A VERY UNSTABLE ATMOSPHERE - 2000 J/KG AND LIS OF -6 C.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
SHORT WAVE MOVING ACROSS AREA AND APPROACHING PRE-FRONTAL TROUGH
HELPING TO BREAK UP MARINE INFLUENCE ATTM. KGON XPCTD TO HOLD ON VLIFR
TIL ABT 22Z AS COOL MARINE LAYER REMAINS OVER SE CT.

SVR POTENTIAL FOR ALL TAF SITES INCREASING THRU LATE AFTERNOON.
BEST PROB FOR STRONG WINDS AFT 20Z. WINDS AHD OF OF PRE-FRONTAL
TROUGH GENERALLY SSW BUT WILL VEER TO THE W AND SW AFT PASSAGE
AROUND 02Z.  ANOTHER ROUND OF SUB MVFR CONDS XPCTD WITH COLD FRONT
AROUND 06Z BUT CONFIDENCE ON TIMING IS LOW.

OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...XPCT PERIODS OF LOW END
VFR OR MVFR CONDITIONS TO PERSIST THROUGH THE WEEK AS COOL UPPER
TROUGH SETTLES ACROSS THE AREA. CONDITIONS IMPROVE THURSDAY NIGHT
INTO FRIDAY AS HIGH PRESSURE BUILDS FROM THE WEST.

&&

.MARINE...
SLY WINDS OF 10 TO 15 KT WITH SOME GUSTS TO 20 KT THIS AFTERNOON
AS A PRE-FRONTAL TROF APPROACHES FROM THE WEST. SFC COLD FRONT
MOVES ACROSS THE COASTAL WATERS LATE TONIGHT/EARLY TUES...BETWEEN
06Z AND 12Z TUE. WINDS WILL VEER AROUND TO THE SW THIS
EVENING...THEN TO THE W BEHIND THE FRONT. WINDS AND SEAS ARE
FORECAST TO REMAIN BELOW SCA BOTH AHEAD AND BEHIND THE FRONT.
PLENTY OF SHRA LATE THIS AFTERNOON/TONIGHT AHEAD/ALONG PRE-FRONTAL
TROUGH AND COLD FRONT.

POST-FRONTAL WINDS WILL GUST UP TO 20 KT ON THE WATERS FROM TUE INTO
WED MORNING. SEAS ARE FORECAST TO REMAIN BELOW SCA CRITERIA.

SEVERAL TROUGHS WILL MOVE ACROSS THE WATERS WED INTO FRI AS A BROAD
AREA OF LOW PRESSURE REMAINS NEARLY STATIONARY OVER SE CANADA.
SUB-SCA CONDITIONS EXPECTED DURING THIS TIME.

WAVES AND WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
THROUGH THE WEEKEND...BUT AFTERNOON CONVECTION IS POSSIBLE EACH DAY.
THE BEST CHANCE OF CONVECTION WOULD BE FRIDAY AND SUNDAY AFTERNOONS.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT WILL
PRODUCE LOCALLY HEAVY DOWNPOURS WITH AVERAGE RAINFALL AMOUNTS
GENERALLY BETWEEN HALF INCH TO AN INCH OF RAIN. LOCALLY HIGHER
AMOUNTS OF OVER AN INCH ARE POSSIBLE...ESPECIALLY IN ANY ORGANIZED
LINES OF THUNDERSTORMS. I CANNOT RULE OUT BRIEF RAINFALL AMOUNTS
OF AN INCH PER HOUR...BUT RELATIVELY FAST STORM MOTION SHOULD BE
ENOUGH TO AVOID TRAINING ECHOES AND THUS A PROLONGED HEAVY
RAINFALL.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...JST
AVIATION...BS
MARINE...NV
HYDROLOGY...NV
Hazardous weather outlook, Jun 16, 3:42 PM EDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
342 PM EDT MON JUN 16 2008

CTZ007-008-011-012-NYZ078>081-171945-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
342 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. STRONG WINDS AND LARGE HAIL ARE THE MAIN
THREAT. IN ADDITION...ANY THUNDERSTORMS COULD PRODUCE HEAVY
DOWNPOURS. AS SUCH...LOCAL FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-009-010-NJZ002>006-011-NYZ067>077-171945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
342 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 551 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-171945-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
342 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. STRONG WINDS AND LARGE HAIL ARE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-355-171945-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
342 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 551 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 16, 3:42 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
342 PM EDT MON JUN 16 2008

CTZ005-006-009-010-NJZ002>006-011-NYZ067>077-170100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
342 PM EDT MON JUN 16 2008

THE NWS STORM PREDICTION CENTER IS FORECASTING A MODERATE RISK OF
SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING.

THE THREAT FOR SEVERE THUNDERSTORMS CONTINUES ACROSS THE AREA THIS
AFTERNOON. A COMBINATION OF INCREASING INSTABILITY...STRONG WINDS
ALOFT...AND A COLD FRONT APPROACHING FROM THE LOWER GREAT LAKES
REGION WILL SPARK THE DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN THREAT. VERY HEAVY
RAIN AND HAIL ARE ALSO POSSIBLE.

COOLER CONDITIONS...WITH CLOUD COVER AND DRIZZLE...SHOULD LIMIT THE
SEVERE WEATHER THREAT FARTHER EAST ACROSS SOUTHEAST CONNECTICUT AND
CENTRAL AND EASTERN LONG ISLAND.

ANYONE WITH OUTDOOR PLANS TODAY SHOULD REVIEW SEVERE WEATHER AND
LIGHTNING SAFETY RULES...KEEP AN EYE TO THE SKY...AND BE PREPARED TO
MOVE TO A SAFE PLACE AT THE FIRST SIGN OF THREATENING WEATHER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR POSSIBLE
WATCHES...WARNINGS...AND STATEMENTS LATER TODAY.
Special weather statement, Jun 16, 5:10 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
510 PM EDT MON JUN 16 2008

NYZ067-162215-
ORANGE-
510 PM EDT MON JUN 16 2008

...STRONG THUNDERSTORM WILL IMPACT WESTERN ORANGE COUNTY...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGHLAND LAKE...OR 8 MILES SOUTH OF
BETHEL...AND MOVING EAST AT 21 MPH.

THIS STORM WILL BE...
  NEAR PORT JERVIS BY 540 PM.
  NEAR OTISVILLE BY 600 PM.
  NEAR MIDDLETOWN BY 615 PM.

SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO
1 INCH AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

BAS
Special weather statement, Jun 16, 6:26 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
626 PM EDT MON JUN 16 2008

NYZ069-070-162330-
NORTHERN WESTCHESTER-ROCKLAND-
626 PM EDT MON JUN 16 2008

...STRONG THUNDERSTORM WILL IMPACT NORTHERN ROCKLAND AND NORTHERN
WESTCHESTER COUNTIES...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POMONA...OR 6 MILES SOUTHWEST OF
PEEKSKILL...AND MOVING EAST AT 56 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 50
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...RAINFALL RATES OF UP
TO ONE INCH AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:37 PM EDTMarine Weather StatementOKX12 hr
Jun 16, 12:44 PM EDTMarine Weather StatementOKX8 hr
Jun 16, 5:31 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam44 min
Jun 16, 5:46 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam44 min
Jun 16, 6:02 PM EDTSevere Thunderstorm WarningOKXRockland28 min
Jun 16, 6:06 PM EDTAreal Flood AdvisoryOKXOrange, Putnam, Rockland, Westchester116 min
Jun 16, 6:17 PM EDTSevere Thunderstorm WarningOKXPutnam43 min
Jun 16, 6:44 PM EDTSpecial Marine WarningOKX69 min
Jun 16, 6:48 PM EDTSevere Thunderstorm WarningOKXPutnam27 min
Jun 16, 6:50 PM EDTSevere Thunderstorm WarningOKXBronx, Kings, Nassau, New York, Queens, Suffolk and 1 more40 min
Jun 16, 6:52 PM EDTSpecial Marine WarningOKX38 min
Jun 16, 7:12 PM EDTSpecial Marine WarningOKX63 min
Jun 16, 7:26 PM EDTSpecial Marine WarningOKX34 min
Jun 16, 7:37 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk53 min
Jun 16, 7:41 PM EDTSpecial Marine WarningOKX49 min
Jun 16, 7:41 PM EDTSpecial Marine WarningOKX2 hr

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.